Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

April 10, 2021Patrick County, Virginia

NWS Blacksburg, VA issued this special weather statement at Apr 10, 2021, 6:07 PM EDT for Patrick County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2021, 6:07 PM EDT (22:07 UTC)
Expired
Apr 10, 2021, 6:30 PM EDT
In force
23 min
Issued by
NWS Blacksburg, VA

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 45 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS81 KRNK 102207
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
607 PM EDT Sat Apr 10 2021

NCZ003-VAZ016-032-102230-
Surry-Patrick-Carroll-
607 PM EDT Sat Apr 10 2021

...A STRONG THUNDERSTORM WILL AFFECT 
NORTHEASTERN SURRY...SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK
COUNTIES...

At 606 PM EDT, a thunderstorm was located over Flat Rock, moving 
north at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Ararat...
Laurel Fork...
Toast...
Meadows Of Dan...
and Woodville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3648 8064 3680 8058 3679 8052 3671 8046
      3673 8045 3674 8046 3675 8045 3674 8040
      3675 8039 3673 8030 3655 8041 3655 8044
      3649 8044 3643 8048
TIME...MOT...LOC 2206Z 198DEG 29KT 3653 8054 

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 10, 2:20 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 10, 2:20 PM EDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
220 PM EDT Sat Apr 10 2021

.SYNOPSIS...
A cold front will pass across the region tonight into Sunday. Drier
conditions return for Monday as high pressure builds in from the
west. Scattered showers are possible Monday night into Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 211 PM EDT Saturday...

Scattered showers and thunderstorms tonight, drier weather
expected Sunday.

Scattered showers have developed this afternoon in the southwest
mountains as highlighted by the HRRR and HighresW-ARW-East. SPC
Mesoscale Analysis at 17z indicated that CAPES have rebounded to
around 500 across southern portions of the forecast area. The
coverage of showers and thunderstorms will increase later this
afternoon into tonight. This convection will be enhanced by
shortwave troughs that rotate across the Appalachians this afternoon
into tonight. There remains the potential for a few strong to severe
thunderstorms as SPC pointed out in the marginal threat on Day 1
convective outlook. The main threats for severe will be in the form
of hail, given freezing levels around 10 kft,and locally damaging
winds. Locally heavy rain will be a possibility as precipitable
water values peak in the 1.2 to 1.4 inch range, especially in the
vicinity of the Blue Ridge where upslope windflow will enhance
rainfall amounts.

After the warm front lifts northeast this evening, a cold front will
travel across the central Appalachians tonight. Not much cold air
associated with this boundary, with Saturday night low temperatures
varying from the mid 40s in the mountains to the upper 50s in the
piedmont.

Compact closed upper-level low over the southern Great Lakes region
Sunday morning will move east into Sunday afternoon. Isolated to
scattered showers may be possible Sunday. Allowed for few showers
along the Blue Ridge as indicated by NAM. High temperatures Sunday
will range from the upper 50s in the mountains to the mid 70s in
the piedmont.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 211 PM EDT Saturday...

     Drying out and staying mild Monday into Tuesday before a midweek
cooldown....

Our closed upper level low continues to meander in the vicinity of
the southern Great Lakes region Sunday night into Tuesday morning.
The low gradually drifts north and east while becoming a bit more
elongated in the overall flow across the upper Great Lakes and
interior Northeast. As a result our weather pattern will turn more
zonal or flat with not much in the way of significant weather
expected heading into midweek. However, as the low continues to
meander to our north and east it will send several weak short wave
impulses our way including a relatively moisture starved front late
Monday into Tuesday. The 12z GFS, Canadian, and Euro all illustrate
this fairly well with low end PoPs along and west of the Blue Ridge.

Life behind the front Tuesday brings dry and mild conditions for
Tuesday before another weak shortwave impulse scoots by to our
north and west late Tuesday into Wednesday.

Temperatures will remain above normal for most of period. Monday
looks to be the warmest day out ahead of the front with downsloping
westerly flow pushing highs well into the low to mid 70s in the west
to mid to upper 70s out east. Temps cool slightly Tuesday with mid
to upper 60s in the west and low to mid 70s out east. Wednesday
looks to be the coolest day with widespread highs in the 60s.
Overnight lows will steadily drop off as well with readings close to
50 Sunday and Monday nights before getting back into the low to mid
40s early Wednesday morning.

Confidence remains high in the short term period.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 211 PM EDT Saturday...

     Scattered shower chances and cooler temperatures as we enter into
the middle part of April...

Both Climate Prediction Center 6-10 day and 8-14 day temp/precip
outlooks progs the area for a cooler/wetter conditions to start the
middle part of April before a transition to cooler/drier conditions
to round out the month. Ensemble guidance tends to agree with these
trends with a deep digging trough setting up shop for many states
east of the Mississippi River and a piece of upper level energy
meandering off the East Coast. As a result we can expect a
continuation of low end precipitation chances with low confidence
and weak cold air advection heading into the latter half of the
workweek. For now kept I kept a slight chance of showers mainly
north of I-64 Wednesday into Thursday as a weak shortwave piece of
energy passes by to our north and energy offshore ejects further out
to sea.

Another area of low pressure arrives from the Ohio River Valley as
we enter the weekend ahead.

Confidence remains low to moderate in the long term period based on
the timing and moisture availability pivoting through.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 131 PM EDT Saturday...

Scattered showers and thunderstorms are expected this afternoon
into tonight as a frontal boundary move across the region.
MVFR/IFR conditions are possible with convection and low clouds
or fog. Rain may be heavy at times, resulting in localized
reductions in visibility. Shower activity will diminish from
west to east during Saturday evening, though showers will linger
into Saturday night as a cold front approaches from the west.
In the wake of a cold front moving across the lower mid-Atlantic
on Sunday, westerly windflow will bring drier air and improving
flying conditions.

Medium confidence in ceilings,visibilities and winds during the
taf period.

Extended Aviation Discussion...

 Another weak disturbance will approach the central
Appalachians on Monday night/early Tuesday, resulting in
scattered showers and possibly MVFR/IFR conditions for the
mountains.Isolated MVFR showers are possible Wednesday and
Thursday, mainly in the west. Dry weather will prevail Friday.
Scattered showers return for Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK/NF
NEAR TERM...KK
SHORT TERM...ET
LONG TERM...ET
AVIATION...KK/NF
Hazardous weather outlook, Apr 10, 2:34 PM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
234 PM EDT Sat Apr 10 2021

NCZ004>006-020-VAZ007-009-010-012-043>047-058-059-WVZ042-043-111845-
Stokes-Rockingham-Caswell-Yadkin-Tazewell-Smyth-Bland-Wythe-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-
Summers-
234 PM EDT Sat Apr 10 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

A frontal boundary will pass across the region this afternoon and
evening, bringing the possibility of a few strong to severe
thunderstorms. These storms will be capable of producing large hail,
as well as locally damaging winds. Locally heavy rain will also be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001>003-018-019-VAZ011-013>020-022>024-032>035-WVZ044-507-508-
111845-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Giles-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Monroe-
Eastern Greenbrier-Western Greenbrier-
234 PM EDT Sat Apr 10 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

A frontal boundary will pass across the region this afternoon and
evening, bringing the possibility of a few strong to severe
thunderstorms. These storms will be capable of producing large hail,
as well as locally damaging winds. Locally heavy rain will also be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 10, 3:21 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SAT APR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 WSW MOUNTAIN VALLEY   36.78N 79.71W
04/09/2021  E1.00 INCH       HENRY              VA   NEWSPAPER

            CHATHAM ROAD AND MOUNTAIN VALLEY ROAD.

&&

SHH
Special weather statement, Apr 10, 4:20 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT Sat Apr 10 2021

NCZ003-VAZ016-102045-
Surry-Carroll-
420 PM EDT Sat Apr 10 2021

...A SHOWER WITH GUSTY WINDS WILL AFFECT NORTHWESTERN SURRY AND
CARROLL COUNTIES...

At 419 PM EDT, a shower was located over Bottom, moving north at 40
mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Mount Airy...
Hillsville...
Dobson...
Fancy Gap...
Cana...
Bottom...
and Low Gap.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3642 8094 3656 8090 3656 8084 3661 8088
      3685 8081 3678 8051 3675 8050 3665 8056
      3666 8059 3662 8062 3660 8062 3656 8061
      3636 8072
TIME...MOT...LOC 2019Z 198DEG 33KT 3649 8080

WP
Special weather statement, Apr 10, 4:51 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
451 PM EDT Sat Apr 10 2021

VAZ016-017-102115-
Floyd-Carroll-
451 PM EDT Sat Apr 10 2021

...A LINE OF GUSTY SHOWERS WILL AFFECT SOUTHWESTERN FLOYD AND
EASTERN CARROLL COUNTIES...

At 450 PM EDT, radar indicated showers with gusty wind were located
along a line extending from near Laurel Fork to near Fancy Gap.
Movement was north at 35 mph.

Winds in excess of 40 mph are possible with these showers. These
showers may develop into thunderstorms.

Locations impacted include...
Indian Valley...
Fancy Gap...
Willis...
Dugspur...
Laurel Fork...
Gladesboro...
and Alum Ridge.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3662 8076 3694 8060 3702 8037 3666 8052
      3665 8056 3666 8059 3665 8060
TIME...MOT...LOC 2050Z 199DEG 30KT 3677 8056 3664 8068

WP
Special weather statement, Apr 10, 5:38 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
538 PM EDT Sat Apr 10 2021

NCZ003-102215-
Surry-
538 PM EDT Sat Apr 10 2021

...A SHOWER WILL AFFECT
EASTERN SURRY COUNTY...

At 538 PM EDT, a shower was located over Level Cross, or near
Fairview, moving north at 35 mph.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Dobson...
Pilot Mountain...
Level Cross...
and Woodville.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3627 8068 3627 8073 3628 8074 3626 8075
      3628 8077 3656 8074 3655 8044 3651 8044
      3626 8053 3629 8054 3627 8060 3629 8062
      3629 8063 3628 8063 3627 8064 3625 8065
      3625 8067
TIME...MOT...LOC 2138Z 190DEG 29KT 3632 8065

RR
Local storm report, Apr 10, 5:49 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT SAT APR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 W FRANCISCO           36.50N 80.39W
04/09/2021  E1.00 INCH       STOKES             NC   PUBLIC

            AN INCH AND A HALF DEEP, REPORTED BY
            MIDSUMMER BREWING.

&&

SHH
Special weather statement, Apr 10, 6:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
607 PM EDT Sat Apr 10 2021

NCZ003-VAZ016-032-102230-
Surry-Patrick-Carroll-
607 PM EDT Sat Apr 10 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK
COUNTIES...

At 606 PM EDT, a thunderstorm was located over Flat Rock, moving
north at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Ararat...
Laurel Fork...
Toast...
Meadows Of Dan...
and Woodville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3648 8064 3680 8058 3679 8052 3671 8046
      3673 8045 3674 8046 3675 8045 3674 8040
      3675 8039 3673 8030 3655 8041 3655 8044
      3649 8044 3643 8048
TIME...MOT...LOC 2206Z 198DEG 29KT 3653 8054

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 4:20 PM EDTSpecial Weather StatementRNKCarroll25 min
Apr 10, 4:51 PM EDTSpecial Weather StatementRNKCarroll24 min
Apr 9, 8:43 PM EDTSpecial Weather StatementRNKSurry47 min
Apr 9, 8:46 PM EDTSpecial Weather StatementRNKStokes44 min
Apr 9, 9:07 PM EDTSpecial Weather StatementRNKRockingham38 min
Apr 9, 9:25 PM EDTSpecial Weather StatementRNKStokes50 min
Apr 9, 11:18 PM EDTAreal Flood AdvisoryRNKRockingham3 hr
Apr 9, 11:21 PM EDTSpecial Weather StatementRNKRockingham24 min
Apr 10, 5:38 PM EDTSpecial Weather StatementRNKSurry37 min
Apr 10, 7:23 PM EDTSpecial Weather StatementRNKYadkin37 min
Apr 10, 7:43 PM EDTSpecial Weather StatementRNKSurry, Yadkin32 min
Apr 10, 7:57 PM EDTAreal Flood AdvisoryRNKAshe, Watauga3 hr

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.